How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 27462
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I have a 9 month old female NSDTR staying at my kennel. She

Customer Question

I have a 9 month old female NSDTR staying at my kennel. She was recently diagnosed with an auto immune problem which caused her to have difficulty open her jaw and there is visible muscle wasting on both sides of her skull above her eye. She is now on Novo-prednisone %mg tablets x 4 once a day and Famotidine 10 mg once a day. She has been drinking alot as expected and after 9 day here and on the medication since Dec.20, she has developed diaarrhea. Initially watery it persisted for a couple of days and then seemed to clear up. We treat this with Puree pumpkin, slippery elm and rice. She was extremely hungry and we thought the different foods she was stealing from the other dogs dishes and the poop she started eating may have been the problem. We have controlled that pretty effectively and she has the loose stool back. after a breakfast of the pumpkin ,rice this morning she had more loose stool but there is now some blood visible in the stool. I am assuming this is bowel irritation but am wondering if peptobismol will help. It is sunday and her vet is not open.
JA: I'm sorry to hear that. What is the dog's name?
Customer: Kona
JA: Is there anything else the Veterinarian should be aware of about Kona?
Customer: Don't think so. Her energy seems down from the last couple of days.
Submitted: 4 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 4 months ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply. Please be patient. This may take a few minutes.

Expert:  Dr. Michael Salkin replied 4 months ago.

Thank you for your good attention to Kona. You appear to be describing the gastrointestinal ulceration that can arise from chronic high-dose glucocorticoid administration. The prednisone needs to be discontinued at this time, famotidine upped to twice daily at a dose of 0.25 mg/lb, and azathioprine (another immunosuppressant drug) considered as a replacement for the prednisone. PeptoBismol can be considered as a coating agent and dosed at 1 mL/lb of body weight every 6-8 hours. It contains a salicyclate, however, which can irritate the GI tract and worsen diarrhea in some patients so keep a close watch on Kona while she's on this product.

Please respond with further questions or concerns if you wish.

Customer: replied 4 months ago.
She has only been on the prednisone since Dec. 20. Would that constitute chronic use? Would Kaopectate be better than Peptobismol?
Expert:  Dr. Michael Salkin replied 4 months ago.

Yes, very much so. Kaopectate now contains the same bismuth subsalicylate as does PeptoBismol. Please continue our conversation if you wish.

Expert:  Dr. Michael Salkin replied 4 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Michael Salkin